Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Amarillo, TX

August 7, 2017Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 7, 2017, 3:15 PM CDT for Potter County, Randall County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 3:15 PM CDT (20:15 UTC)
Expired
Aug 7, 2017, 7:15 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 35 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

610 
WGUS54 KAMA 072015
FFWAMA
TXC375-381-080015-
/O.NEW.KAMA.FF.W.0004.170807T2015Z-170808T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
315 PM CDT MON AUG 7 2017

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Randall County in the Panhandle of Texas...
  Southern Potter County in the Panhandle of Texas...

* Until 715 PM CDT
          
* At 314 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. One to two inches of rain have
  already fallen. Flash flooding is expected.

* Some locations that will experience flooding include...
  Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland,
  Buffalo Lake, Umbarger, Palo Duro Canyon and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3475 10217 3534 10217 3537 10162 3475 10163

$$

LG
2 follow-up statements
651 
WGUS74 KAMA 072119
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
419 PM CDT MON AUG 7 2017

TXC375-072129-
/O.CAN.KAMA.FF.W.0004.000000T0000Z-170808T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Potter TX-
419 PM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN POTTER COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3475 10217 3501 10217 3499 10163 3475 10163

$$

TXC381-080015-
/O.CON.KAMA.FF.W.0004.000000T0000Z-170808T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-
419 PM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHERN RANDALL COUNTY...

At 419 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. One to two inches of rain have already
fallen.  Flash flooding is expected.

Some locations that will experience flooding include...
Canyon, Umbarger, Buffalo Lake and Palo Duro Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3475 10217 3501 10217 3499 10163 3475 10163

$$

LG
443 
WGUS74 KAMA 072145
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
445 PM CDT MON AUG 7 2017

TXC381-072155-
/O.CAN.KAMA.FF.W.0004.000000T0000Z-170808T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-
445 PM CDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN RANDALL COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3475 10217 3501 10217 3499 10163 3475 10163

$$

LG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:24 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 7, 1:24 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
124 PM CDT Mon Aug 7 2017

.AVIATION...18Z Tafs
The aviation forecast remains relatively murky, both literally and
figuratively, as rain showers traverse the area. The general idea
is IFR and low end MVFR cigs will eventually give way to higher
end MVFR and some VFR this evening after the rain passes. These
better flying conditions will then likely give way to IFR and
MVFR again late tonight/Tue morning. Timing the category changes
is quite tough and will need to be refined by future amendments
and TAF issuances.

Simpson
&&

.PREV DISCUSSION... /Issued 631 AM CDT Mon Aug 7 2017/

AVIATION...

For the 12Z TAFs:

A difficult forecast continues through the next 24 hour period.
Main challenges include the timing of potential
showers/thunderstorms, associated ceilings, and any restrictions
in visibilities due to rain and/or fog/mist as a result light
winds and moist conditions near the surface.

Thunderstorms will continue to push into the forecast area from
the west/northwest. Chances for rain showers are expected to
continue through a majority of the day with isolated thunderstorm
chances as well. Overall, it will be mostly cloudy through this
TAF period with MVFR conditions. Conditions should improve by
late afternoon, but would not be surprised if MVFR conditions
stuck around a little longer. Additionally, IFR conditions could
sneak in as well but chances were not as good as MVFR.

Guerrero

PREV DISCUSSION... /Issued 338 AM CDT Mon Aug 7 2017/

DISCUSSION...
Very active weather pattern continues for the next 7 to 10 days.
Northwesterly flow aloft will continue through the period and allow
shortwave troughs to track east and southeast out of the central
and southern Rockies for the next several days. One such shortwave
trough will move through the Panhandles today bringing isolated to
scattered convection to the forecast area with a second shortwave
trough moving into the Panhandles this evening and overnight
tonight. Ramped up POPs today and tonight as confidence high with
convection affecting most or all of the forecast area today and
tonight. Surface high building into the Panhandles today through
Tuesday will maintain a much cooler and moist upslope low level
flow. Surface boundary, likely a frontal boundary or surface
trough, to move north and east into the Panhandles Wednesday and
Wednesday night providing additional lift for convection.

Another shortwave trough to track east and south across the forecast
area late Wednesday and Wednesday night. Increased POPs Wednesday
and Wednesday night as confidence in convection increases and heavy
to very heavy rainfall possible. Model PWATs forecast to be from
around 1.46 inches to 1.59 inches today through Tuesday and
Tuesday night which is around the 90th percentile or higher for
early August in the Panhandles. PWATs forecast to increase to
around 1.59 inches to 1.81 inches by Wednesday and Wednesday night
which is well over the Max percentile for this time of year. The
threat for heavy to very heavy rainfall increases by the middle of
this week. Upper high around the far West Texas area during the
latter half of this week into the upcoming weekend will help to
maintain an active westerly to northwesterly flow aloft and allow
multiple shortwave troughs to track east and southeast across the
forecast area. Convection chances persist through the remainder
of this week into the upcoming weekend along with the threat for
heavy to very heavy rainfall.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/29
Hazardous weather outlook, Aug 7, 3:06 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
306 AM CDT Mon Aug 7 2017

OKZ001>003-TXZ001>020-072100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
306 AM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms will move through the Texas
and Oklahoma Panhandles today through tonight. Some of these
storms may be strong with gusty winds and heavy to very heavy
rainfall being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Tuesday through Sunday. Some storms that develop
during this time period may become strong to marginally severe,
with strong winds possible. In addition, the strongest storms
will be capable of producing heavy to very heavy rainfall, which
could result in localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, Aug 7, 1:22 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
122 PM CDT MON AUG 7 2017

TXZ011-016-071845-
Deaf Smith TX-Oldham TX-
122 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM AND NORTHEASTERN
DEAF SMITH COUNTIES UNTIL 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Vega, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega, Adrian and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3536 10283 3554 10237 3522 10217 3517 10217
      3502 10259
TIME...MOT...LOC 1821Z 327DEG 21KT 3536 10249

LFM
Special weather statement, Aug 7, 2:25 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
225 PM CDT MON AUG 7 2017

TXZ016-072000-
Deaf Smith TX-
225 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
300 PM CDT...

At 224 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Wildorado to 8 miles north
of Bootleg. Movement was south at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3501 10283 3508 10227 3497 10217 3495 10217
      3479 10285
TIME...MOT...LOC 1924Z 344DEG 22KT 3510 10231 3495 10280

Simpson
Special weather statement, Aug 7, 2:57 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
257 PM CDT MON AUG 7 2017

TXZ012-017-072030-
Potter TX-Randall TX-
257 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND SOUTHERN
POTTER COUNTIES UNTIL 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Amarillo, moving southeast at 20 mph.

Exceptionally heavy rain rates, half inch hail, and wind gusts up to
50 mph will be possible with this storm.

Locations impacted include...
Amarillo, Mescalero Park and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3503 10197 3524 10211 3539 10184 3520 10162
      3517 10162
TIME...MOT...LOC 1956Z 322DEG 16KT 3526 10194

Simpson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:22 PM CDTSpecial Weather StatementAMAOldham23 min
Aug 7, 1:44 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham61 min
Aug 7, 2:09 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham3 hr
Aug 7, 2:25 PM CDTSpecial Weather StatementAMADeaf Smith35 min
Aug 7, 2:57 PM CDTSpecial Weather StatementAMAPotter33 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.